Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Austin/San Antonio, TX

April 3, 2020Blanco County, Gillespie County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 3, 2020, 3:08 PM CDT for Blanco County, Gillespie County, Kendall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2020, 3:08 PM CDT (20:08 UTC)
Expired
Apr 3, 2020, 6:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Blanco County, TX, Gillespie County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 68 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:14 PM CDTFLASH FLOOD2 Sse Luckenbach, TXGILLESPIE COUNTY SHERIFF REPORTED WATER OVER THE ROAD ALONG RANCH ROAD 1376 NEAR THE COUNTY LINE WITH KENDALL. THAT AREA SAW ANYWHERE BETWEEN 1.73 TO 2.54 INCHES OF RAIN IN 3 HOURS PER THE LCRA HYDROMET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.1 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS54 KEWX 032008
FFWEWX
TXC031-171-259-032300-
/O.NEW.KEWX.FF.W.0001.200403T2008Z-200403T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
308 PM CDT Fri Apr 3 2020

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Southern Blanco County in south central Texas...
  Southeastern Gillespie County in south central Texas...
  Northern Kendall County in south central Texas...

* Until 600 PM CDT.

* At 304 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A LCRA Hydromet gauge SW of 
  Luckenbach near the Gillespie/Kendall County border has received 
  almost two inches of rain in the past 30 minutes. More rainfall is 
  expected to fall as showers and storms are back building to the 
  southwest. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets, and underpasses.

* Some locations that will experience flooding include...
  Fredericksburg, Comfort, Blanco, Johnson City, Stonewall, Kendalia,
  Rocky Hill, Sisterdale, Rocky Creek, Hye, Blumenthal, Payton,
  Waring, Albert, Grapetown, Flugrath, Luckenbach, Cain City, Old
  Tunnel State Park and LBJ State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3028 9820 3004 9830 2994 9841 2994 9892
      3024 9892 3036 9859

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 1:57 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 3, 1:57 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
157 PM CDT Fri Apr 3 2020

.SHORT TERM (Tonight through Saturday Night)...
The strong April cold front is entering our northern counties at this
time with the upper 50s already reported in Llano County. Ahead of
this frontal boundary, there have been some breaks in the clouds
which has allowed temperatures to warm up into the lower to middle
70s. Based on the latest SPC mesoanalysis, there is about 1500-2500
J/kg of MLCAPE available with minimal CIN in place. This should
allow for some strong updrafts as storms continue to develop along
and ahead of the front. In addition, deep layer shear is also
sufficient for some rotation which will help increase severe chances
across the area. The main risks for any severe weather will be large
hail and possible wind gusts for any updrafts rooted in the boundary
layer ahead of the cold front. Flow in the 5-7kft range is weak on
the latest Vad-Wind Profiles which should help limit tornadic
potential, but an isolated tornado is possible, especially along the
front.

In addition to the severe chances, heavy rainfall will also be
possible with precipitable water values up to 1.7" which is quite
high for this time of year. One storm out in Val Verde County has
already put down about 2 inches of rain in an hour. In addition,
activity is developing closer to the I35 corridor. With a slower
moving front eventually catching up to the warm-sector precip some
mergers could lead to more efficient rainfall producers. This could
lead to the Flash Flood Warnings later today and tonight. Issued a
Flash Flood Watch for the Central CWA where the threat of flash
flooding would be highest. WPC has upgraded most of the area to a
slight risk on the latest Excessive Rain Outlook and this seems
reasonable. The Coastal Plains counties are still in drought and
therefore, the threat of flash flooding is lower.

Things behind the front tonight should be drier than previously
thought once the front does move south of the region. Lowered the
PoPs a little for the overnight period, but not quite as low as the
new guidance suggests. The main story by morning will be the colder
air behind the front. Currently temperatures, are in the 40s north of
our CWA and we should see temps in the 50s and possibly 40s rather
quickly behind the front. Lowered the temperatures for tonight a bit
further with lows in the morning in the 40s/50s.

A cool day is expected on Saturday with highs only reaching the 50s
for most locations. Another disturbance embedded in the westerly flow
aloft will spark off additional showers and storms behind the front.
This activity is not expected to be severe, but will bring another
round of decent rainfall to the area. There could be some additional
issues of low-lying areas with possible rises in creeks, streams, and
rivers. Rainfall chances will then diminish again Saturday night with
lows back in the 40s/50s.

&&

.LONG TERM (Sunday through Friday)...
Periods of rain are expected through mid-week, but not everyone is
likely to receive rain each day. Highs will warm back up into the 80s
for most locations on Tuesday. The drying trend will be short-lived
with rain chances increasing once again on Thursday and Friday as the
next storm system moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  54  70  63 /  40  70  40  50  40
Austin Bergstrom Intl Airport  46  54  54  71  62 /  50  70  40  50  40
New Braunfels Muni Airport     49  55  55  71  62 /  60  80  40  50  30
Burnet Muni Airport            43  51  51  67  60 /  40  70  30  50  30
Del Rio Intl Airport           55  60  58  75  64 /  60  70  20  40  30
Georgetown Muni Airport        44  52  52  70  62 /  40  70  40  50  40
Hondo Muni Airport             50  58  56  73  63 /  60  80  30  50  30
San Marcos Muni Airport        47  54  54  71  62 /  60  70  40  50  30
La Grange - Fayette Regional   49  56  56  75  64 /  80  80  40  50  30
San Antonio Intl Airport       50  58  56  71  64 /  60  80  40  50  30
Stinson Muni Airport           51  59  57  72  64 /  60  80  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...Hampshire
Decision Support...Platt
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Local storm report, Apr 3, 1:03 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
103 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 NNE ROUGH CANYON RECR 29.58N 100.97W
04/03/2020  E1.25 INCH       VAL VERDE          TX   PUBLIC

&&

PAY
Special weather statement, Apr 3, 1:12 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
112 PM CDT Fri Apr 3 2020

TXZ202-203-031915-
Uvalde TX-Kinney TX-
112 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brackettville, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Brackettville, Alamo Village, Turkey Mountain and Fort Clark Springs.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2930 10052 2963 10031 2962 10023 2957 9999
      2922 10034
TIME...MOT...LOC 1812Z 218DEG 23KT 2932 10039

BMW
Special weather statement, Apr 3, 1:13 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
113 PM CDT Fri Apr 3 2020

TXZ183-031915-
Val Verde TX-
113 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 215 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Shumla, or 12 miles north of Comstock, moving east
at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Loma Alta, Bakers Crossing, Vinegarone and Devils River State Nat
Area Del Norte.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2980 10128 2990 10132 3014 10079 2984 10071
TIME...MOT...LOC 1813Z 248DEG 21KT 2986 10122

BMW
Special weather statement, Apr 3, 1:17 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
117 PM CDT Fri Apr 3 2020

TXZ218-031915-
Zavala TX-
117 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 215
PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Colonias, or near Crystal City, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Crystal City, La Pryor, Batesville, Las Colonias and Chula
Vista-River Spur.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2884 10001 2909 9965 2909 9947 2904 9941
      2887 9941 2865 9983
TIME...MOT...LOC 1816Z 240DEG 49KT 2878 9981

02
Special weather statement, Apr 3, 1:18 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CDT Fri Apr 3 2020

TXZ217-218-031915-
Maverick TX-Zavala TX-
118 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAVERICK AND
NORTHWESTERN ZAVALA COUNTIES UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Darling, or 19 miles southeast of Spofford, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Maverick and northwestern Zavala Counties.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2882 10033 2901 10034 2907 9990 2885 9990
TIME...MOT...LOC 1818Z 267DEG 18KT 2893 10024

BMW
Special weather statement, Apr 3, 1:54 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
154 PM CDT Fri Apr 3 2020

TXZ184-032000-
Edwards TX-
154 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
300 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Rocksprings, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3029 9976 3028 9976 3003 10027 3013 10044
      3029 10019
TIME...MOT...LOC 1854Z 238DEG 26KT 3012 10030

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:43 AM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 12:13 PM CDTSpecial Weather StatementEWXKinney62 min
Apr 3, 12:32 PM CDTSevere Thunderstorm WarningEWXVal Verde58 min
Apr 3, 12:59 PM CDTSpecial Weather StatementEWXEdwards46 min
Apr 3, 1:00 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 3, 1:06 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde54 min
Apr 3, 1:12 PM CDTSpecial Weather StatementEWXKinney63 min
Apr 3, 1:13 PM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 1:17 PM CDTSpecial Weather StatementEWXZavala58 min
Apr 3, 1:18 PM CDTSpecial Weather StatementEWXMaverick57 min
Apr 3, 1:26 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala52 min
Apr 3, 1:44 PM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more7 hr
Apr 3, 1:54 PM CDTSpecial Weather StatementEWXEdwards66 min
Apr 3, 2:35 PM CDTAreal Flood AdvisoryEWXGillespie, Llano3 hr
Apr 3, 3:13 PM CDTSpecial Weather StatementEWXBastrop62 min
Apr 3, 3:25 PM CDTSpecial Weather StatementEWXFrio50 min
Apr 3, 3:36 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Apr 3, 3:43 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real3 hr
Apr 3, 4:17 PM CDTSpecial Weather StatementEWXCaldwell43 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Guadalupe, Hays, Travis33 min
Apr 3, 4:30 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Apr 3, 4:55 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Apr 3, 5:17 PM CDTSpecial Weather StatementEWXDimmit58 min
Apr 3, 5:28 PM CDTSpecial Weather StatementEWXGonzales47 min
Apr 3, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales18 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningEWXDimmit49 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.